Alert archive / Michigan / Small Craft Advisories in 2026

Small Craft Advisory 21, NWS Marquette, MI

February 1, 2026

NWS Marquette, MI issued this small craft advisory at Feb 1, 2026, 11:16 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2026, 11:16 AM EST (16:16 UTC)
Expired
Feb 1, 2026, 9:00 PM EST
In force
10 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

561 
WHUS73 KMQT 011616
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1116 AM EST Sun Feb 1 2026

LSZ244-020200-
/O.NEW.KMQT.SC.Y.0021.260201T1616Z-260202T0200Z/
Eagle River to Manitou Island MI-
1116 AM EST Sun Feb 1 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...South to southwest winds 10 to 15 kt with gusts up to 25
  kt and waves 1 to 2 ft occurring.

* WHERE...Eagle River to Manitou Island MI.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
797 
WHUS73 KMQT 012031
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
331 PM EST Sun Feb 1 2026

LSZ244-020200-
/O.CON.KMQT.SC.Y.0021.000000T0000Z-260202T0200Z/
Eagle River to Manitou Island MI-
331 PM EST Sun Feb 1 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft occurring.

* WHERE...Eagle River to Manitou Island MI.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 1, 7:22 AM EST, 3 hours 54 minutes earlier. Its key messages:

  • Widespread light snow is expected tonight into Monday morning, followed by lake effect snow in the NW wind snow belts the rest of Monday into Tuesday.
  • Confidence is growing that a widespread light to moderate snow and stronger wind event will move through Upper Michigan Thursday night into Friday.
  • Near normal temperatures favored this weekend and for the coming week for most of Upper Michigan.
Area forecast discussion, Feb 1, 7:22 AM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
722 AM EST Sun Feb 1 2026

.KEY MESSAGES...

- Widespread light snow is expected tonight into Monday morning,
followed by lake effect snow in the NW wind snow belts the rest of
Monday into Tuesday.

- Confidence is growing that a widespread light to moderate snow and
stronger wind event will move through Upper Michigan Thursday night
into Friday.

- Near normal temperatures favored this weekend and for the coming
week for most of Upper Michigan.

&&

.DISCUSSION...
Issued at 343 AM EST Sun Feb 1 2026

Guidance continues to suggest the pattern across Canada and CONUS
for the this forecast period will include large scale ridging
building up the west coast and Rocky Mountains, with broad troughing
fluctuating across eastern CONUS. This pattern favors average
northwest flow aloft into the Great Lakes, allowing for a parade of
clipper waves and surface troughs to impact the area. With each, a
period of warm air advection preceding the system and post system
lake effect snow are expected.

The first such wave is already tracking towards the region; midlevel
water vapor shows quite nicely a midlevel shortwave moving southward
into the Northern Plains, while surface analysis shows surface high
pressure over southern Manitoba extending surface troughing and a
cold front southward into the Dakotas. High cloud cover out ahead of
this is just beginning to reach western Lake Superior, while skies
remain clear across most of the UP. The exception remains the far
east, where nighttime microphysics RGB reveals plenty of lower level
cloud cover - perhaps courtesy of flow off of Lake Michigan lending
some lower level moisture. This is leading to quite a range of
temperatures early this morning. Where skies have stayed cloudy,
temperatures are struggling to fall further than the mid teens, while
temperatures most everywhere else are falling into the single digits
and even below zero. Temperatures recover quite nicely into the
daytime hours in spite of the expected increase in cloud cover;
expect highs well into the 20s for most of the UP today.

The front finally sweeps through later today through tonight,
bringing a quick batch of widespread, light snow beginning this
evening in the western UP and ending in the eastern UP in the pre-
dawn hours Monday. LES kicks off in the NW wind belts behind it,
continuing through the rest of the day Monday. Heavy accumulations
are not looking very likely with this system as we remain fairly
moisture-starved, and soundings only briefly show decent saturation
through the midlevels for a brief window overnight. So, still
looking like most of the area will pick up an inch or less of snow.
The exceptions will be in areas of lake effect/enhancement. Over the
eastern UP, there is an indication for some enhancement off of Lake
Michigan ahead of the front, perhaps even an initial band setting up
ahead of our main round of snow. This drives expected totals up to 1-
2in there. Totals up to 1-3in become more common over the far
western UP, and terrain enhancement in the Porcupines and the spine
of the Keweenaw may lead to locally higher amounts in excess of 4in
(~30% chance).

A surface high drops into the Northern Plains Tuesday. Positional
and timing differences may impact when lake effect downwind of Lake
Superior ends, but a majority of guidance suggests it largely
diminishing Tuesday morning. A weak shortwave looks to move quickly
through the region Wednesday evening, followed by a more organized
clipper low moving through Ontario Thursday and Friday. Much like
the first trough, this will include a warming mid-level airmass,
although positional differences in where the low tracks translates
to uncertainty in how warm it will reach. Should the low take a more
northern track, it may warm enough to break freezing Thursday. While
most of the GFS and Canadian ensemble members favor a track anywhere
between the UP or just north of Lake Superior, the latest Euro suite
has diverged significantly and now most members favor a low track
closer to James Bay. Will for now consider these solutions a vexing
outlier. The most likely current scenario brings the low through
Upper Michigan or Lake Superior, bringing with it widespread light
to moderate snow and southerly becoming northwesterly stronger
winds. Total snow amounts are uncertain given the uncertainty in the
track, but the most recent GEFS, GEPS, and EC ensemble system
suggest only a 10-50% chance of eclipsing 3 inches in 24 hours.
There's higher confidence in winds given continued run to run
projections of the pressure gradient and post system airmass. These
generally fall between 25 and 35 mph in the strongest period of
northerly winds, with the Lake Superior lakeshores and areas north
of Houghton in the Keweenaw potentially breaking 40 mph (25% chance
at the moment per latest NBM).

Aside from the low chances (<25% chance) of breaking above freezing
Thursday, seasonable highs with widespread upper teens and 20s are
favored this week. Overnight lows generally fall into the single
digits above and below zero each night; although a more mild Sunday
and Thursday night may yield widespread teens.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 720 AM EST Sun Feb 1 2026

VFR will prevail at all TAF sites through the morning, but expect
deterioration to MVFR/IFR this afternoon as light snow overspreads
the area with a system. IWD will be impacted first around early
afternoon followed by CMX around mid afternoon and finally SAW this
evening. Periods of LIFR also cannot be ruled out at CMX early
tonight. Meanwhile, south-southwesterly winds will gust to 20 to 25
kts, and IWD will have a LLWS threat this morning in association
with a 45 kt low level jet.

&&

.MARINE...
Issued at 343 AM EST Sun Feb 1 2026

Guidance continues to promote a consensus ideal of the coming
pattern, with continued shots of cold air and troughs, preceded by
periods of southerly stronger winds. Winds mainly out of the SSW
remain light in the eastern half of the lake, but are already
increasing to around 20-25kts in the western arm of the lake this
morning. These elevated winds spread eastward through the lake later
this morning, peaking near 30kts in the east in the afternoon. A
trough swings through from west to east tonight into Monday, with
northwest winds increasing to 20-30kts by Monday, highest expected
across the east. After these winds lighten Monday night into Tuesday
morning, expecting light winds below 20kts through at least Thursday
ahead of the next system. This system may end up being a gale
alongside a high risk of heavy freezing spray Thursday night into
early Saturday morning.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

DISCUSSION...JTP/LC
AVIATION...TDUD
MARINE...JTP/LC
Hazardous weather outlook, Feb 1, 3:49 AM EST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
349 AM EST Sun Feb 1 2026

MIZ001>007-009>014-084-085-020900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
349 AM EST Sun Feb 1 2026 /249 AM CST Sun Feb 1 2026/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-020900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
349 AM EST Sun Feb 1 2026 /249 AM CST Sun Feb 1 2026/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-020900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
349 AM EST Sun Feb 1 2026

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

Nearby

Small Craft Advisories in Michigan, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.